Ask a Dog Question, Get an Answer ASAP!
I am sorry to hear you are worried about Hector.
I am a veterinarian, and will do my best to help.
Pardale is paracematol. It is a pain drug, but can cause liver disease in some dogs.
Have any blood tests to check Hector's liver and kidney values been done recently?
For the diarrhea, you could try loperamide, 1 2mg tablet twice daily. Or you could try something containing bismuth subsalysalate like Pepto Bismal or Kaopectate, at 1/4th to half the recommended dose for adults.
I would not continue the Parade V without checking his liver values (blood tests).
I would not give Pardale V with metacam; is he still taking the metacam?
For osteoarthritis, in addition to pain and anti inflammatory drugs, things like supplements ( fish oil, glucosamine, anti oxidants) and acupuncture can help.
Yes he had blood tests last week which showed liver and kidney issues but vet said nothing to be concerned about.
They said pardale was ok with metacam for few days to see how he got on
That is good news. That was while he was taking the Pardale V?
Yes, you could try them together for a few days, but not long term.
He has been on other supplements for few years, glucosamine etc.
You can give tramadol or gabapentin long term with metacam.
You can give tramadol and gabapentine and metacam together long term.
He has only been on pardale one day but was so ill through night
There is a supplement that helps some dogs, called Doggone Pain, DGP. It really helped my crippled greyhound.
If he got ill after starting the Pardale V, I would be reluctant to give it again.
He was awful on tramadol. Very depressed and pooing blood
Then you could try gabepentin.
Or acupuncture or prolotherapy.
Acupuncture can be a good treatment of chronic pain without using drugs.
What is prolotherapy please?
Prolotherapy is also helpful in some cases. It is joint injections, to strengthen and stabilize the joints. It has been done in people for hundreds of years, but new to veterinarians.
I think his situation is in need of more urgent action and of course holidays dont help.
here is an article explaining it:
He can not get up unassisted at all
No strength or muscle in back legs ....they just flop under him.
I agree the first thing is to get the diarrhea under control. If the over the counter drugs I suggested do not help, then I would get metronidazole from your vet. If he can't get up from weakness, that could be the diarrhea. If he can't get up from pain, I would try something like buprenorphine or hydrocodone short term, but you have to get them from a veterinarian.
Once I can get him up and moving he can manage a few yards
It sounds like he either is weak from the diarrhea, or in pain. If it is pain, I still would not repeat the Pardale V. I would get what it takes to control his pain: gabapentin, even narcotics if that is what it takes.
But I just dont know how much pain he is in and if its fair to keep giving him drugs
I can't tell you how much pain he has, without being able to examine him. I am worried the diarrhea is making him weak, and weakness on top of his chronic pain from the osteoarthritis is why he can't get up or walk far.
Or he could be having problems with his back and spinal cord, if he is having trouble getting up and walking.
I have suggested injections for pain like I have in a frozen shoulder but vet said not ideal to give steroid when he has been on non steroid meds for so long
If you look at his gums, are they pink, or do they look pale? (They could be black, if he is a black Lab).
Yes, if you are going to try steroids, you need to be off the metacam at least a couple of days.
That is where prolotherapy could help; it is a joint injection but not a steroid.
Injections of cartrophen or Adequan may also help his joints; not steroids but help with joint pain.
He is yellow lab. I check his gums and ears etc regularly and he still has good pink colour
I have been to my own vet that I have used for 40 years with 3 labs 4 times in last 14 days but now wondering if I should try elsewhere
Hence checking online
I appreciate a live examination is only way realky
Good that he is pink. If the bloody diarrhea were making him weak, his gums might be pale.
It is always a good idea to seek a second opinion. There are veterinarians now who specialize in pain management, using things like rehab, drubs, acupunture, prolotherapy.
Sorry, drugs, not drubs.
I guess im just impatient and wabt
Want help for him now. He cant be having much fun like this
This is a chronic problem, that has been going on since his birth, if he has hip dysplasia. The arthritis has been building up, and getting worse, slowly through his life. These dogs do need changes of their meds and doses, and using things that are not drugs can be helpful, such as acupuncture. Right now his immediate problem is pain, and the diarrhea, and the two together are making him worse than ever. I would get treatment for the bloody diarrhea, get that under control as soon as possible. The only drugs that would give quick relief for his chronic pain would be narcotics, like buprenorphine or hydrocodone.
I sure wish I could tell you to buy such and such over the counter, and make him better right away. You may be able to do that for his diarrhea, with Pepto or Kaopectate or loperamide. Just stopping the diarrhea should make him feel at least a little better.
But for the pain, you need to come up with a plan of a combination of medication, therapy, supplements, etc. and it needs to be tailored for him.
He hasnt had diarrhoea since 4am now but hasnt eaten either
That is good. I thought you said it was hourly, so I was picturing that.
He only gets it when he is on new drugs over last two weeks
I stop the drugs and his bowels are ok again
Sorry that was through night
That is good, if the diarrhea is stopping.
So he is not on any drugs now. I would not give the Pardale V since it is not safe to use long term anyway. If the metacam helps, I would start that if you are sure the diarrhea is helping. I might try gabapentin since he can't take tramadol. But if he were mine, I would be doing the prolotherapy, acupuncture, to reduce his needing drugs if possible.
I appreciate your advice and help but think I will ring vet again as easier to talk to someone.
Sorry, trying to type too fast. I meant start the Metacam if that is helping.
Yes. I can only give you advice, based on what you tell me, since I can't examine him.
I appreciate that
And the drugs I would use, you have to get from a veterinarin who has examined him.
I am here for information only! So let me know if I can answer anything else.
I have told you everything I would do for my own dog. If I could think of anything else, I sure would tell you.
Doggone Pain, prolotherapy, acupuncture. It sounds like only drugs have been tried for him.
Your advice is helpful but I cant get him anywhere too easily as a struggle to get him in car yo take him anywhere new
I am on my own and he is heavy boy!
There are vets that do things like acupunture as a house call.
You are not alone with having a big dog that can't walk, and needs someone to come to you.
Oh great thanks. I will do some research
In my area, there are 3 vets that do this kind of work as a house call.
Is there anything else I can help with or answer?
I am here in chat for you, until you close it by rating my answers.
Then I can schedule a follow up with you, to see how he is doing.
I hope you find him the help he needs.
Ok great thanks.
You are welcome!